1 Month Post-op oesophagectomy

Well, finally took the plunge and had the op. I was end stage Achalasia. My hospital stay was a little frustrating as my pain management was not what I was promised it would be and I can honestly say my whole stay was characterized by pain and nothing else. The Pain Team at St Thomas' was very meddlesome and sometimes contradictory and left me unimpressed and I told them as much. Who I cannot fault though is my consultant Mr Gossage. The op presented him with a few complications as it was initially forecast for 3 hours but ended up lasting 6! And then to complicate matters further I also had a neck leak which healed itself after a week. But he has been supportive throughout and a source of encouragement.

Anyways I have been experiencing moderate pain like I have a tight band with the tightness more on the right hand side where the second incision and drain tubes were/are. I also have unbelievable shortness of breath. At my recent review I was told I will need a dilatation which I am having 01/12/14. The stricture is so bad even tablets get jammed and I have vomited a few times when I have failed to swallow whatever it was that was jammed. I have lost 10kgs and have been prescribed a nutritional drink to have in between meals. The severe pain I was experiencing from the reflux is now history and I am so grateful for that as that was causing me a lot of trauma and grief and sleepless nights. I also suffer from phlegm after every meal and if not properly brought up I have ended up vomiting too.

I am taking one day at a time.

6 Replies

  • Some people do get quite severe scarring round the joint, and my guess is that you will have to be very careful about swallowing things like pills for at least the short term.

    I am not sure, but the stricture probably complicates the phlegm, and perhaps there might be nerve issues as well.

    You would not have wanted to have had this surgery, but now that it has come to it I do hope that it will be worthwhile. There are lots of people who have had an oesophagectomy who have a good quality of life afterwards.

  • Hi Alan

    Thank you for your feedback. Your comment about nerve issues reminded me of another pain I get when there is food or a pill jammed that I am trying to wash down with gentle sips of water. I get severe migraine type headaches during this period that cease almost as soon as the blockage is relieved.

    I actually elected to have the surgery as I was at my wits end with the combined discomfort of Achalasia and GORD that had been helped by three surgeries and I was being warned the progression of the condition was eventually Barretts Oesophagus and ultimately an Oesophagus so I decided to pre-empt all that and just go for it whilst still young and fit and strong.

    Thank you for your kind words of encouragement.

  • The trouble with pills is that they are often designed to pass through the oesophagus / new stomach quickly and then gradually disperse in the stomach / remainder of the digestive system. If they get stuck, the contents can start to affect a localised part of the 'oesophagus' where the strong chemical can have an effect. So, perhaps, your migraine might be caused by nerves reacting to this (layman's speculation!)? Your nerve endings would likely have been affected with the achalasia anyway, and nerve reactions are often a bit mysterious. Some pills can also come in liquid form, so making friends with the pharmacist is a good thing.

    The answer to the phlegm might well be domperidone in due course (but take it at the right time - see the post on Milkshake froth) but you will need Mr Gossage's advice first.

    There are a wide variety of nutrition drinks available on the NHS. Yes, you need to keep up nutrition, but you won't be able to eat to put on weight first of all. As long as you feel OK, eat little and often and let your digestive system that has taken such a battering some to terms with its new arrangement. It always takes far longer than we think, or would like.

    Your weight is not really a measure of how well you are progressing, despite the wish from the nutritionists to see you regain weight. Think of it as a wardrobe problem which will eventually sort itself out. You will probably settle down to a new, lighter weight in due course, and your system will be grateful for you not pushing too much food through it.

    Your lungs have had a bit of a battering too, both from the surgery and because there is less room for them now in your chest. Gentle, progressive exercise is the thing,and do not overdo it. (You will overdo it at times, of course, but hopefully not too often).

    It won't be the slightest bit reassuring to be told that it is early days for you at the moment, but the recovery from this surgery does take a very long time. As long as you are generally a bit better this week from the week before (individual 'down' days don't count) you will be OK.

  • Ahhh...I had not realised the problem of shortness of breath was as a result of overcrowding of organs so to speak. Thank you for that little bit of interesting info.

    I think I am in agreement with you regarding the nerve interference theory as previously my migraines were concentrated on the left side of my head whereas these ones are central radiating more to the right.

    I am on Metoclopramide and I did read the post on Milkshake foam and took the handy advice to take the tab 30-40mins before the meal but cannot honestly say I have noticed much of a difference. Perhaps with time.

    thank you again for your responses

  • I am so sorry to hear about your experience at St Thomas's regarding pain . I had my op there and truly found the pain control excellent .

    I agree about Mr Gossage - star man .

    With the shortness of breath and post discharge pain I would think you need more investigation . When I had pain at home it was investigated by an ultrasound scan They found only a small area of fluid build up but it was causing me huge pain .

    I think you need to impress on the specialist nurse that you are really suffering and especially with the shortness of breath. I don't think you should delay in contacting them .IME the longstanding specialist nurse is a bit " gung-ho " about stuff and it's hard to get through to her that you're not fussing .

    I'm surprised they've not suggested tube feeding if you're loosing weight .I found those drinks pretty hard going - so loaded with sugar that I got dumping and curbed my appetite making it harder to eat proper meals .

    Wishing you well - you will get there ,honest .

  • Hi Violetqueen

    Thank you for your words of encouragement. I will see how things progress after the dilatation. I agree with you regarding the Forticip and it presents me with a challenge as I am type 2 diabetic and yes I too tend to have to dash to the loo every now and then after drinking one of them.

    Keeping fingers crossed.

You may also like...